To preserve patient privacy and for didactic purposes, case descriptions and pathology reports have been anonymized and partially fictionalized. The pathology images are representative images from a mixture of similar cases.

Invited Speakers

Rujun Gong
Rujun GongCase Presenter | Brown University, Providence, RI, USA | No conflict of interest reported
Johannes Schlondorff
Johannes Schlondorff Nephrology Discussant | Beth Israel Deaconess Medical Center, Boston, MA, USA | Conflict of interest reported: Partners Healthcare/BWH – Patent/IP

Case

Patient is a 18-year-old female who was seen 2 years prior to current presentation for anasarca. Three years before that, at age 13, the patient had presented with nephrotic syndrome and was diagnosed with minimal change disease through a kidney biopsy. At that time, the patient was treated with ACEi/ARB and prednisone. Given lack of response, other combination therapies were initiated on subsequent visits, including tacrolimus or mycophenolate.

Overall, the patient had experienced multiple relapses of nephrotic syndrome, which always occurred during or shortly after the tapering of prednisone. Two weeks prior to her presentation this time, all immunosuppressants, including prednisone, had been discontinued due to skin infections. A fulminant relapse of nephrotic syndrome subsequently ensued.

A diagnosis of relapsing nephrotic syndrome was made, and ACTH monotherapy was planned. Due to regional circumstances, an approved short-acting formulation of animal-derived natural corticotropin was used after the Institutional Review Board approved the proposal and the patient provided written informed consent.

In 3 days after starting ACTH treatment, the patient experienced a progressive reduction of body weight and a marked increase in urine output that peaked on day 7. Proteinuria and serum albumin levels also improved. On day 14, the patient’s urine volume decreased and she again developed progressive body weight gain along with an apparent rebound of proteinuria and worsening of hypoalbuminemia. The dose of corticotropin was doubled for another week with no noticeable improvement of her signs or symptoms.

Subsequently, ACTH therapy was discontinued and the patient’s condition was successfully controlled with daily intravenous infusions with methylprednisolone (80mg/day) for another 2 weeks. Afterwards, the patient maintained complete remission with oral prednisone (60 mg every other day) plus tacrolimus (2 mg/day). Over the entire disease course, the patient was continuously treated with benazepril (20mg/day) and had normal blood pressure (<130/80 mmHg) and normal eGFR.

Medical history:
As above

Medications:
Recent finished course of penicillin for skin infection

Physical Exam:
Classical Cushing’s syndrome.
Skin infection fully resolved

Laboratory and other data:
Serum albumin, 1.5g/l
Serum creatinine 0.9 mg/dL
Urinary protein to creatinine ratio of 22 g/g

Kidney Pathology

Pathology images pending

As noted above: Classic Minimal Change Disease.

Questions posed & summary of key discussion points

1. What are the choices for relapsing minimal change disease?
2. After how many relapses should treatment be escalated?
3. What could have caused the patient’s rapid diminished response to ACTH?

Author(s) of case summary:

Case summary pending

If you would like to be a contributing author for the creation of didactic materials and case summaries, please contact us at [email protected].